MAUDE Adverse Event Report: GN HEARING A/S GN RESOUND; HEARING AID, AIR-CONDUCTION WITH WIRELESS TECHNOLOGY

GN HEARING A/S GN RESOUND; HEARING AID, AIR-CONDUCTION WITH WIRELESS TECHNOLOGY
Model Number 22485272
Medical Device Problem Code No Apparent Adverse Event (3189)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 04/09/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturer's ref (b)(4).Technical investigation concluded: device history register review has been completed.No deviation or changes were found during manufacturing of the device.The clinical investigation concluded: it was reported that the user, who is mentally disabled, swallowed her entire rechargeable hearing aid.The aid was reportedly not chewed.It is not known if all parts of the hearing aid including thin tube and dome/earmould were swallowed.When the event was reported, the user still had the device in her stomach and was sent for a scan followed by a medical plan by a medical professional and at that point no harm to the user was reported.Despite several attempts to follow up it has not been possible to receive further information.Therefore, it is not known if any procedures were needed to track or remove the object or if it passed on its own.Also, the current condition of the user is not known.It is emphasized in the user guide that hearing aids should not be left unsupervised for mentally impaired users.There has been no information on the diagnosis of the mental illness, sequence of the events or consequences of this incident.Dhr review has been completed and conformed that no deviation or changes were found during manufacturing of the device.Clinical evaluation according to clinical evaluation plan: hearing aids, by design are small, and require a battery component for power.As with any small objects, an inherent risk exists regarding the ingestion, especially by small children and pets.Hearing aids need to be small sized to be worn on/in the ear.Therefore, the risk of a hearing aid (or parts hereof) being swallowed is unavoidable.However, compliance with the safety standard en/iec 60601-2-66 ensures a) that a lock for the bte battery door is offered to prevent children and developmentally impaired users gaining access to the hearing aid batteries and b) and the user guide provides necessary safety information on small parts for children and developmentally impaired.For rechargeable hearing aids the lithium-ion battery is a built-in battery.An accidently ingested battery can be very dangerous if it gets lodged in the digestive system, causing choking or resulting in chemical burning, perforations or inflammation in the digestive system.The risk is higher for lithium-ion batteries due to higher voltage than zinc-air and silver-zinc batteries.The risk of lodging is higher the bigger the size, consequently a hearing aid is more likely to get lodged than a button/coin cell battery.If a battery or a hearing aid is accidently ingested, an immediate emergency appointment should be made.Studies show that in most cases the battery will pass naturally through the system, but if it gets lodged, it must be removed immediately.Risk assessment: this is a known risk.Harm in this case is unknown.Risk controls are in place to fix & seal the battery in hi.Risk controls and device history record checked.The warnings in ug checked.Deemed acceptable.Manufacturer's investigation is final.This is a combined (initial and final) report.
 
Event or Problem Description
Hearing care professional (hcp) reports that patient swallowed her hearing aid.It has been reported that the patient is significantly developmentally delayed.The entire rechargeable hearing aid was completely swallowed; not chewed.By the time of the report the patient still had the device in her stomach and was seeking medical attention.No harm or injury reported at that time.Medical professional was sending the patient for scans and will be working on a medical plan.No further follow up received.

Brand Name
GN RESOUND
Common Device Name
HEARING AID, AIR-CONDUCTION WITH WIRELESS TECHNOLOGY
Manufacturer (Section D)
GN HEARING A/S
lautrupbjerg 7
ballerup, 2750
DA  2750
Manufacturer Contact
akanksha roy
lautrupbjerg 7
ballerup, 2750
DA   2750
MDR Report Key19266789
Report Number3005650109-2024-00044
Device Sequence Number20574952
Product Code OSM
UDI-Device Identifier05708296257805
UDI-Public05708296257805
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 05/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number22485272
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/09/2024
Initial Report FDA Received Date05/08/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/07/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other;
Patient Age21 YR
Patient SexFemale